Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 76, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2023, 8:10 PM CDT for Blaine County, Custer County, Loup County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2023, 8:10 PM CDT (01:10 UTC)
- Expired
- May 29, 2023, 9:00 PM CDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Blaine County, NE, Custer County, NE, Loup County, NE
The radar
The North Platte radar (KLNX), 70 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:14 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 3017 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
707 WUUS53 KLBF 300110 SVRLBF NEC009-041-115-300200- /O.NEW.KLBF.SV.W.0076.230530T0110Z-230530T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service North Platte NE 810 PM CDT Mon May 29 2023 The National Weather Service in North Platte has issued a * Severe Thunderstorm Warning for... Southwestern Loup County in north central Nebraska... North central Custer County in central Nebraska... Southeastern Blaine County in north central Nebraska... * Until 900 PM CDT. * At 810 PM CDT, a severe thunderstorm was located 10 miles south of Brewster, moving east at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Milburn, Milburn Diversion Dam State Wildlife Management Area, Walworth, Almeria and Gates. This includes Highway 2 between mile markers 248 and 251. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4170 10000 4188 10000 4193 9941 4163 9945 TIME...MOT...LOC 0110Z 268DEG 22KT 4179 9990 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Sporer
2 follow-up statements
026 WWUS53 KLBF 300126 SVSLBF Severe Weather Statement National Weather Service North Platte NE 826 PM CDT Mon May 29 2023 NEC009-041-115-300200- /O.CON.KLBF.SV.W.0076.000000T0000Z-230530T0200Z/ Loup NE-Custer NE-Blaine NE- 826 PM CDT Mon May 29 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN LOUP...NORTH CENTRAL CUSTER AND SOUTHEASTERN BLAINE COUNTIES... At 826 PM CDT, a severe thunderstorm was located 11 miles southeast of Brewster, moving east at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Milburn, Milburn Diversion Dam State Wildlife Management Area, Walworth, Gates and Almeria. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4168 9988 4189 9986 4193 9941 4163 9945 TIME...MOT...LOC 0126Z 268DEG 22KT 4179 9977 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Sporer
749
WWUS53 KLBF 300151
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
851 PM CDT Mon May 29 2023
NEC009-041-115-300201-
/O.EXP.KLBF.SV.W.0076.000000T0000Z-230530T0200Z/
Loup NE-Custer NE-Blaine NE-
851 PM CDT Mon May 29 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LOUP...NORTH
CENTRAL CUSTER AND SOUTHEASTERN BLAINE COUNTIES WILL EXPIRE AT 900 PM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Nebraska.
LAT...LON 4168 9988 4189 9986 4193 9941 4163 9945
TIME...MOT...LOC 0151Z 268DEG 22KT 4179 9958
$$
SporerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:21 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 29, 6:21 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service North Platte NE 621 PM CDT Mon May 29 2023 ...AVIATION UPDATE... .SYNOPSIS... Issued at 346 PM CDT Mon May 29 2023 Key Messages: - Thunderstorms this evening and tonight, some may be severe with damaging winds and hail the main threats, along with very heavy rain - Daily storm chances continue through the forecast period, including marginal severe Tue & Wed and greatest potential Thu & Fri - Seasonable temps with highs in the 80s Tue & Wed, 70s/80s after Synopsis: Nebraska is caught between two upper closed lows, one centered off the Calif coast and the other the N.Carolina coast. A quasi- stationary front or surface trough stretches across the panhandle and western Sandhills this afternoon, anchored by a low near the Badlands. A couple other little surface boundaries are noted across the Sandhills. && .SHORT TERM...(This evening through Tuesday night) Issued at 346 PM CDT Mon May 29 2023 This evening and tonight... Thunderstorms will continue to develop near the front in western Nebraska and possibly grow upscale or become more organized as they progress eastward. Surface temps in the 80s and dew points near 60F, along with cool temps aloft (around 7C at H7 and -13C at H5), have resulted in ample instability over the forecast area this afternoon. RAP mesoanalysis estimates MLCAPE values of 2000+ j/kg and mid-level lapse rates as steep as 8 C/km. Deep layer shear is marginally supportive of severe storms, currently (as of 20z) measuring 25-30 kts. However, a speed max at H5 approaching from the Rockies may bump those values up this evening. Cloud layer shear vectors are somewhat perpendicular to the main boundary, suggesting isolated/scattered convection to start. Depending on cold pool strength, which may be on the more powerful side compared to shear, the storms may grow upscale into an MCS by late evening. As such, the primary severe threats will likely transition from wind/hail mix to more wind as the event progresses. Additionally, will need to monitor the torrential rain threat. Storm motion vectors are not abnormally slow, but seasonally high PWAT and recent heavy rain/flooding concerns raises the threat. For overall timing and coverage, used a blend of HRRR, NAMnest, and RRFS. This blend suggests initiation (which is just occurring as of 20z) in the western and central Sandhills, increased activity from KIML to KLBF to KONL around 00z, and toward central Neb (KBBW) by 03z. For min temps, stayed near the NBM mean with values ranging from near 50F panhandle to near 60F far north central. Tomorrow... Quasi-zonal flow aloft continues for Nebraska as the pair of upper lows drift east a little. The surface boundary/front will likely be an issue once again as it maintains its general position over western Neb. Southerly flow at H85 up the High Plains continues to draw moisture off the Gulf, which translates to surface dew points in the 50s (west) to around 60F (east). Weak WAA is also noted, suggesting another day of highs in the 80s. This combination will result in sufficient instability for thunderstorms, let alone strong or severe. Forecast MUCAPE values approach 3000 j/kg and mid- level lapse rates near 8 C/km by late afternoon. Deep layer shear appears to be similar to today, marginally supportive of larger hail and stronger winds. An afternoon initiation - evening evolution scenario may be in the works. .LONG TERM...(Wednesday through Monday) Issued at 346 PM CDT Mon May 29 2023 Flow aloft transitions to southwesterly and eventually meridional as the Western US trough axis and accompanying closed low move onshore and toward the Four Corners. Longer range guidance suggests the closed low will stall or meander over the central Rockies. This setup, along with surface features in the vicinity, spell a continued synoptically active period for western Nebraska. Daily thunderstorms are a possibility, but the greater potential for more widespread activity occurs late this week with the approaching upper low. Temperatures should remain seasonable through next weekend with highs generally in the 80s Wednesday, then 70s/lower 80s to round out the period. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 621 PM CDT Mon May 29 2023 Thunderstorms are the primary aviation weather concern for western and north central Nebraska, mainly through 30/06z. Scattered coverage will become more widespread through this evening from KOGA to KTIF to KONL and terminals east (incl. KLBF). Expect hail, gusty erratic winds, and torrential rainfall leading to visby reductions. South winds will also transition to westerly tonight before becoming light and variable toward dawn. Southerly winds resume midday, along with isolated storm chances after 30/21z. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Snively SHORT TERM...Snively LONG TERM...Snively AVIATION...Snively
Hazardous weather outlook, May 29, 9:56 AM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 956 AM CDT Mon May 29 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-301500- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 956 AM CDT Mon May 29 2023 /856 AM MDT Mon May 29 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop by late this afternoon and persist into tonight. Any storms that develop has the potential for locally heavy rainfall, hail, and strong winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Possibility of strong to briefly severe storms exists for Tuesday afternoon and evening generally south of highways 2 and 91. Hazards include hail, damaging winds, and locally heavy rainfall. Afternoon and nighttime showers and thunderstorms are possible each day Wednesday through Saturday. The severe threat remains uncertain across much of the area at this time. .SPOTTER INFORMATION STATEMENT... Please report any hail, damaging winds, and heavy rainfall to the National Weather Service.
In the hours before
Local storm report, May 29, 7:15 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
715 PM CDT MON MAY 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 1 W THEDFORD 41.98N 100.59W
05/29/2023 M1.00 INCH THOMAS NE LAW ENFORCEMENT
QUARTER SIZED HAIL REPORTED BY SHERIFF.
&&
AVSpecial weather statement, May 29, 7:45 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
745 PM CDT Mon May 29 2023
NEZ025>027-038-300130-
Loup NE-Custer NE-Blaine NE-Thomas NE-
745 PM CDT Mon May 29 2023
...A strong thunderstorm will impact portions of west central Loup,
north central Custer, Blaine and east central Thomas Counties through
830 PM CDT...
At 745 PM CDT, Doppler radar was tracking a strong thunderstorm near
Halsey, or 16 miles west of Brewster, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brewster, Dunning, Halsey, Milburn, Milburn Diversion Dam State
Wildlife Management Area, Linscott and Almeria Meadow State Wildlife
Management Area.
This includes Highway 2 between mile markers 225 and 247.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Nebraska.
&&
LAT...LON 4182 10037 4199 10027 4194 9966 4167 9972
TIME...MOT...LOC 0045Z 272DEG 20KT 4188 10018
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SporerLocal storm report, May 29, 7:54 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
754 PM CDT MON MAY 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL WAUNETA 40.42N 101.37W
05/29/2023 E0.88 INCH CHASE NE PUBLIC
JUST A LITTLE BIGGER THAN NICKEL SIZE BUT NOT QUITE
QUARTER SIZE HAIL.
&&
JACLYN.GOMEZSpecial weather statement, May 29, 7:56 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
756 PM CDT Mon May 29 2023
NEZ026>029-038-300145-
Wheeler NE-Loup NE-Custer NE-Garfield NE-Blaine NE-
756 PM CDT Mon May 29 2023
...Strong thunderstorms will impact portions of southern Loup,
Garfield, northeastern Custer, southeastern Blaine and southwestern
Wheeler Counties through 845 PM CDT...
At 755 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Ericson to 12 miles west
of Taylor. Movement was east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burwell, Taylor, Bartlett, Ericson, Calamus Reservoir State
Recreation Area, Virginia Smith Dam, Buffalo Flats, Cumminsville,
Four Corners, Horseshoe Bend Lake, Almeria, Nunda Shoal Campground,
Deverre, and Gables.
This includes the following highways...
Highway 183 between mile markers 120 and 136.
Highway 281 between mile markers 133 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Nebraska.
&&
LAT...LON 4175 9839 4174 9921 4171 9921 4168 9972
4193 9966 4201 9854
TIME...MOT...LOC 0055Z 278DEG 8KT 4184 9883 4182 9961
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SporerSpecial weather statement, May 29, 8:05 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
805 PM CDT Mon May 29 2023
NEZ026-036-037-059-300145-
McPherson NE-Blaine NE-Lincoln NE-Logan NE-
805 PM CDT Mon May 29 2023
...Strong thunderstorms will impact portions of northwestern
Frontier, Lincoln, Logan, eastern McPherson, northwestern Custer,
southwestern Blaine, southeastern Thomas and northeastern Hayes
Counties through 845 PM CDT...
At 804 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles north of Ringgold to 9 miles southwest
of Dickens. Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
North Platte, Stapleton, Hershey, Maxwell, Wellfleet, Gandy,
Dickens, Ringgold, Lake Maloney, Keith, Logan, Tarboz Lake, Shanklin
Bluff, Hoagland, Brown Lake, Birdwood and Somerset.
This includes the following highways...
Highway 92 between mile markers 208 and 243.
Highway 97 between mile markers 1 and 26.
Interstate 80 in Nebraska between mile markers 164 and 196.
Highway 83 between mile markers 52 and 130.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, southwestern, north central and west central Nebraska.
&&
LAT...LON 4174 10083 4174 10029 4175 10027 4183 10026
4183 10016 4174 10019 4174 10025 4156 10025
4070 10053 4070 10116
TIME...MOT...LOC 0104Z 275DEG 21KT 4174 10075 4071 10108
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SporerSpecial weather statement, May 29, 8:09 PM CDT, 1 minute before
Special Weather Statement
National Weather Service North Platte NE
809 PM CDT Mon May 29 2023
NEZ058-059-069>071-300200-
Chase NE-Frontier NE-Hayes NE-Perkins NE-Lincoln NE-
809 PM CDT Mon May 29 2023
...Strong thunderstorms will impact portions of northwestern
Frontier, southeastern Perkins, eastern Chase, southwestern Lincoln
and Hayes Counties through 900 PM CDT/800 PM MDT/...
At 808 PM CDT/708 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles south of Elsie to
7 miles south of Champion. Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Imperial, Hayes Center, Wauneta, Enders, Enders Reservoir State
Recreation Area, Hamlet, Marengo, Area A Campground, and Church
Grove Campground.
This includes Highway 61 between mile markers 25 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Nebraska.
&&
LAT...LON 4035 10179 4070 10142 4070 10077 4034 10116
TIME...MOT...LOC 0108Z 269DEG 23KT 4068 10139 4036 10171
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SporerThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:00 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Logan, McPherson, Thomas | 45 min |
| May 29, 7:11 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Loup, Wheeler | 49 min |
| May 29, 7:22 PM CDT | Flash Flood Warning | LBF | Chase | 5 hr |
| May 29, 7:25 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 50 min |
| May 29, 7:26 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Hooker, Keith, Lincoln, McPherson, Thomas | 49 min |
| May 29, 7:33 PM CDT | Areal Flood Advisory | LBF | Deuel, Keith | 119 min |
| May 29, 7:45 PM CDT | Special Weather Statement | LBF | Blaine | 45 min |
| May 29, 7:56 PM CDT | Special Weather Statement | LBF | Garfield, Loup, Wheeler | 49 min |
| May 29, 8:03 PM CDT | Areal Flood Advisory | LBF | Thomas | 117 min |
| May 29, 8:05 PM CDT | Special Weather Statement | LBF | Lincoln, Logan | 40 min |
| May 29, 8:07 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 25 min |
| May 29, 8:09 PM CDT | Special Weather Statement | LBF | Hayes | 51 min |
| May 29, 8:17 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln, Logan | 43 min |
| May 29, 8:28 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 33 min |
| May 29, 8:30 PM CDT | Special Weather Statement | LBF | Thomas | 45 min |
| May 29, 8:31 PM CDT | Special Weather Statement | LBF | Cherry | 44 min |
| May 29, 8:50 PM CDT | Special Weather Statement | LBF | Custer, Dawson | 40 min |
| May 29, 9:02 PM CDT | Special Weather Statement | LBF | Lincoln | 28 min |
| May 29, 9:17 PM CDT | Special Weather Statement | LBF | Cherry | 43 min |
| May 29, 9:56 PM CDT | Areal Flood Advisory | LBF | Hayes | 110 min |
| May 29, 10:28 PM CDT | Special Weather Statement | LBF | Sherman | 17 min |
| May 29, 10:36 PM CDT | Special Weather Statement | LBF | Chase | 24 min |
| May 29, 11:00 PM CDT | Special Weather Statement | LBF | Chase | 45 min |
| May 30, 6:23 PM CDT | Special Weather Statement | LBF | Sheridan | 52 min |
| May 30, 6:26 PM CDT | Special Weather Statement | LBF | Cherry | 49 min |
| May 30, 6:56 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 64 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.